Does anyone have steroid-induced diabetes? Have you found it difficult to regulate your blood sugar? I have been timing my insulin to accommodate my prednisone tapering period, but not having much luck. I'd love to hear from others about how they handle this problem.
Steroid-induced diabetes: Does anyone... - Diabetes & Hypert...
This is the first time I gave met anyone else who has got diabetes through taking steroids!! I was taking predisalone for Ulcerative colitis and was shocked to be told I had diabetes, more so because no one told me it was because of the medication. I read about it myself as I told the Dr I wasn't a typical candidate for it. When I told my Colitis nurse I had diabetes she asked if the Dr told me it was because of the steroids! I said no I worked it out for myself! I have lived with diabetes for about five year now and I just can't get my head round it and I'm not really controlling it as well as I should. I feel like I have my head in the sand and even though I'm taking medication ( Metformen and Gliclazide), I just can't seem to accept the condition!
When we go on holiday I usually skip the afternoon dose of Metformen as I like to have a couple of glasses of wine with our meal, so not taking it ups my blood sugar level and I always get my wrists slapped off the nurse when I go for my diabetes check, I promise myself I'll do better but I always fail. Now after taking more Gliclizide, it had increased my weight so I feel in a catch 22 situation! I know it's all down to me, but I'm struggling with everything. Eating plans, exercise, motivation. Last year I started a low cal eating plan and lost a couple of pounds, but then went on holiday and put it all back on again. I'm so down with it all.
I had a toxic reactionto mercaptopurine about 8 months ago and had acute organ failure (all of them!). I went from the ER to a room and was on a prednisone drip among other drugs. I was then given insulin! I was cogent enough to protest, until the nurse tested my blood sugar and it was 280...my last glucose reading from a lab was 106!
I was told that illness and prednisone and trauma to my pancreas caused the diabetes and because I had had liver and kidney failure as well I couldn't take oral meds, so I had to be on insulin. I was very distraut; it seemed so unfair on top of all the other things wrong with me, but I decided that taking insulin and being diabetic was better than getting a liver transplant and/or dyinng. I asked for diabetes counseling and got a wonderful certified diabetes nurse who has been helping me.
I was doing great on a small amount of Lantus (a basal insulin) until my rheumy put me back on 20mg of pred. To make a long story short, I soon developed steroid-induced diabetes and started Novalog, a short-acting (bolus) insulin which I tried mightily to coincide with the time at which my pred peaked in my system...usuall 4-6 hours. Except of course it didn't for me. I was switched to humilin (insulin N) which is a bit more long-acting than the Novus, and now I am almost at the correct dosages of both insulins.
I increase/decrease one unit at a time and change my timing daily. This has been going on for six months and I have been at my wit's end. I got my nurse a holiday present for being such a good, supportive coach.
I'm hoping that if I ever go down on my pred. my diabetes will improve, but I also take mycophenalate, which causes insulin resistance as well as the pred.
At this point, I am resigned to my fate. I understand that diabetes is "not my fault," even though I am overweight (pred, insulin and insulin resistance) cause weight gain. It is a declining of your pancreas and can happen to the thinnest,fittest people, especially as they age.
I feel fortunate that this happened and I didn't endure any major physical decline from the diabetes. Once I am stable, regarding amounts and timing of the insulins, I will test perhaps once a day and try to remember that things could be much worse.
Please don't skip your meds. I'd hate for ill health to find you in a vulnerable state. Wishing you good health....
Well, after hearing how you got steroid induced diabetes I should count myself lucky indeed!! I'm so sorry you had to go through so much and get this awful condition on top of it all! I was also put on a steroid drip as I was very ill with my Ulcerative Colitis. I immediately felt 100% better and hailed the steroids as a miracle drug at the time as it made a huge difference to my life, but to find out I had diabetes as a result has made me feel a little bittersweet and felt as if I had been left to get on with it without any explanation from Drs. I don't really know what they could have said as in the end I guess I was also put in remission from my UC, and haven't looked back as far as that is concerned.
Diabetes has been demonised by the media and who blames being obese, and greedy where the opposit is probably true. The whole food system needs to be looked at with all the additives etc! It's easy to play a blame game with vulnerable people who don't especially want to be overweight, but are victims of more factors other than stuffing their faces!!
Reading your account of what you have had to suffer, has put in perspective my own selfish grievances about coming to terms with having diabetes!
Thank you for your good wishes and thank you for making me see that I am indeed also lucky to have come this far and know I have to get to grips with it in a more positive outlook.
Wishing you good health always, and all the very best to you.
Thanks for your kind thoughts. Autoimmunity is a lousy break, but I think we must put it in perspective. It's true that most "healthy/normal" people don't have a clue and blindly go through life without much thought to eating an extra piece of chocolate, having a glass of wine etc. We "afflicted ones"(that's how I refer to myself) got a bad deal, but we have much to be thankful for if we consider the spectrum of medical miseries out there. My heart always hurts for people who can't get around and for people who can't find something positive about their plight. I do my share of feeling sorry for myself...at least I used to...but we must go on as best we can.
Durin my journey with what is being called "systemic vasculitis," I have gone deaf in one ear, lost 25% of vision in one eye and have demylination in my left parietal lobe. I'm still resentful about these issues, but there is nothing more I can do, except try to prevent further damage.
How long have you been "afflicted?"
Lol, afflicted! I have had diabetes for about 5 year. In the early days I coped quite well as I think I was in shock and wanted to manage it the best I could but got more resentful at how restricted I felt and felt on a bit if a rollercoaster with trying to manage my medication, weight and the resentment I felt.
In 2008 I suffered a stoke, but with a lot of positivity about getting better and good rehabilitation apart from sensitivity down my right side, you woukdnt think id gawd a stroke, do again I feel lucky that way. I'm determined after Christmas to get back on track and get my head in a better place.
I wish I could help you with your weight loss and management of your diabetes, but I guess we both need some guidance? I guess we could encourage each other along the way?
Hi Mo I wrote last week, but I haven't heard and thought you might be on vacation for Christmas. I don't have a copy of my sent email, so we should start again.
I will email you later...my husband, Julius, and I are leaving soon to visit an ill friend. She doesn have autoimmune issues, but is basically housebound.
Yes by the time I was diognosed with PMR & GCA my glucose levels were shot, so was diognosed diabetic at the same time. Steroids & Statins work better overnight where Metformin or insulin work best,when advised to take them as they can help regulate the levels throughout the day around food consumption. No matter the dose your on you still have to watch what you eat. It's a pain & seems unfair especially when you know it wasn't your own fault & bad diet causing it. Unfortunately once the damage is done to the pancreas it may improve but it seldomly reverts even with a reduction in the meds. I get recalled to the diabetic clinic every 3 months mainly to check my feet & discuss blood results from the test I have done prior to each apt. I'm surprised your apts are so infrequent, I'd question the nurse about it because you're on quite a high dose of metformin. Steroids can cause many problems from cataracts (I've got them in both eyes) to a fatty liver (yep got that too- but I've Never been able to eat meat fish or fowl as I don't produce the amino acid to break down fat) but metformin also has a few side affects but mainly nausea when first taking them. Good luck & may you reap blessings for a better new year.